Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 188, NWS Birmingham, AL

October 23, 2004Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 23, 2004, 7:14 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 7:14 PM CDT (00:14 UTC)
Expired
Oct 23, 2004, 8:15 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 240014
SVRBHM
ALC075-107-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 21 MILES NORTHWEST OF MILLPORT TO 13 MILES WEST
  OF MILLPORT TO 28 MILES WEST OF MILLPORT...OR ALONG A LINE
  EXTENDING FROM 18 MILES SOUTHEAST OF AMORY TO 7 MILES NORTHEAST OF
  COLUMBUS TO 9 MILES SOUTHWEST OF COLUMBUS...AND MOVING SOUTHEAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REFORM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3390 8822 3360 8828 3320 8831 3335 8790
      3354 8795 3374 8795

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 6:58 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 23, 6:58 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT SAT OCT 23 2004

.UPDATE...MESOSCALE UPDATE...WATCHING STRONG STORMS IN EASTERN
MISSISSIPPI APPROACH WEST CENTRAL ALABAMA AT THIS TIME.  A SHARP
WEST TO EAST GRADIENT OF FAVORABLE TO UNFAVORABLE CONDITIONS IS
ORIENTED RIGHT ALONG THE STATE LINE...WHICH SHOULD MEAN THAT STORMS
WOULD WEAKEN AS THEY APPROACH AND ENTER THE STATE.  THE AIR ON THE
ALABAMA SIDE OF THE STATE LINE IS MUCH MORE STABLE...AND DRIER AS
WELL.  CURRENTLY THINKING THAT ANY THREAT OF STRONG OR SEVERE
STORMS THIS EVENING WILL BE LIMITED TO THE FAR WESTERN TIER OF
COUNTIES.  THE REMAINDER OF THE NORTHWESTERN PORTION OF THE
FORECAST AREA...ALONG AND TO THE NORTHWEST OF INTERSTATE 20 AND
59...CAN EXPECT LIGHT TO MODERATE RAIN WITH A FEW RUMBLES OF
THUNDER THROUGH THE EVENING.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, Oct 23, 1:31 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT SAT OCT 23 2004

ALZ011>015-017>050-232130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
131 PM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

SOME STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TONIGHT...AS A
WEAK COLD FRONT APPROACHES FROM THE NORTHWEST.  THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE GUSTY WINDS OF 35 TO 45 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.